Texas, 2012

High Wind in Texas, October 13, 2012

October 13, 2012 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds in the wake of a passing upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds in the wake of a passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 12:32 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 13, 12:32 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SAT OCT 13 2012

.DISCUSSION...

AN UPPER LEVEL LOW IS MOVING INTO THE CENTRAL/SOUTHERN PLAINS
TODAY.  A PACIFIC FRONT/DRYLINE IS MOVING EASTWARD AND IS LOCATED
JUST WEST OF MIDLAND.  DEWPOINTS TO THE EAST OF THIS FEATURE ARE IN
THE 60S WITH CAPE VALUES UP TO 3000 J/KG.  SHEAR VALUES ARE NEAR 50
KTS ACROSS THE EASTERN CWA.  LIFT FROM THE FRONT/DRYLINE WILL
COMBINE WITH THE LIFT FROM THE UPPER LOW TO AID IN THUNDERSTORM
DEVELOPMENT.  AS OF 230 PM CDT...STORMS ARE ALREADY FORMING ACROSS
THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN. SOME
THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON ACROSS THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS SO A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THOSE AREAS.  WINDS TO THE WEST OF THE
FRONT/DRYLINE WILL BE GUSTY OUT OF THE WEST ESPECIALLY IN THE
GUADALUPE MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT.

COOLER AND DRIER AIR WILL FILTER INTO THE AREA ON SUNDAY ON THE
BACKSIDE OF THE UPPER LOW.  BY TUESDAY...MODELS DETECT AN UPPER LOW
MOVING NORTHWARD FROM THE PACIFIC WITH A GOOD SUPPLY OF MOISTURE.
THE CMC AND GFS PRODUCE PRECIPITATION ACROSS THE RIO GRAND AND DAVIS
MOUNTAINS WITH THIS FEATURE WHILE THE ECMWF KEEPS IT DRY ACROSS THE
AREA. DO NOT THINK THAT IT WILL BE A BIG RAIN PRODUCER SINCE THE
UPPER LOW DOES NOT MOVE VERY CLOSE TO THE AREA AND STAYS OUT IN THE
PACIFIC. HOWEVER...DID KEEP IN THE SLIGHT CHANCE THAT WAS IN THE
FORECAST SINCE THERE WILL BE AN INCREASE IN MOISTURE BROUGHT IN BY
WESTERLY MID LEVEL WINDS.

ON WEDNESDAY...A BIG UPPER LOW WILL SWING OUT ACROSS THE ROCKIES
INTO THE PLAINS AND BRING A COLD FRONT INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO LATE WEDNESDAY INTO EARLY THURSDAY.  NOT EXPECTING ANY
RAIN OR THUNDERSTORMS WITH THIS FRONT SINCE THE SURFACE LOW WILL MOVE
TO THE NORTHEAST OF THE AREA AND CAUSE WINDS TO BECOME WESTERLY AND
THEREFORE DRIVE THE MOISTURE EAST BEFORE THE FRONT ARRIVES.  ONCE
THE UPPER LOW PASSES TO THE EAST COOL AND DRY AIR WILL PREVAIL OVER
THE AREA ON THURSDAY AND FRIDAY AS UPPER RIDGING TAKES SHAPE OVER
THE WESTERN CONUS.  TEMPERATURES START TO WARM ON SATURDAY AS A
SURFACE TROUGH DEVELOPS OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 49  79  49  81  /  10   0   0   0
BIG SPRING TX              51  80  50  82  /  30   0   0   0
CARLSBAD NM                46  79  45  81  /   0   0   0   0
DRYDEN TX                  63  85  56  84  /  30   0  10  10
FORT STOCKTON TX           54  83  53  86  /  10   0   0   0
GUADALUPE PASS TX          51  75  50  75  /   0   0   0   0
HOBBS NM                   47  80  48  78  /   0   0   0   0
MARFA TX                   41  77  40  78  /   0   0   0  10
MIDLAND INTL AIRPORT TX    50  79  49  82  /  20   0   0   0
ODESSA TX                  51  79  52  81  /  10   0   0   0
WINK TX                    51  82  49  85  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

80/49
Hazardous weather outlook, Oct 13, 12:07 PM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SAT OCT 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT SAT OCT 13 2012 /107 PM MDT SAT OCT 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS REMAIN POSSIBLE EAST OF A GAIL...TO RANKIN...
TO NEAR BAKERSFIELD...TO SANDERSON LINE. A FEW OF THESE STORMS
COULD BE SEVERE AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL MID EVENING OVER THE EXTREME EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS. THE MAIN CONCERN WITH THESE STORMS WILL BE
DAMAGING WIND... LARGE HAIL...AND LOCALLY HEAVY RAIN.

HIGH WINDS WITH GUSTS TO NEAR 60 MPH WILL REMAIN POSSIBLE THROUGH THE
GUADALUPE MOUNTAINS THIS AFTERNOON AND A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY GENERALLY ALONG AND EAST
OF A SNYDER TO SANDERSON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 13, 12:25 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SAT OCT 13 2012

TXZ048-132000-
SCURRY-
225 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND GUSTY WINDS AFFECTING
EASTERN SCURRY COUNTY UNTIL 300 PM CDT...

A THUNDERSTORM WITH HAIL TO NICKELS AND GUSTY WINDS TO 55 MPH WAS
LOCATED 3 MILES SOUTHWEST OF MIDWAY AT 225 PM CDT...MOVING EAST AT
25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3254 10077 3294 10077 3294 10065 3254 10066
TIME...MOT...LOC 1925Z 250DEG 20KT 3270 10070

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 13, 1:51 PM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

Sustained winds of 40 mph or greater occurred through Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413980.